Minnesota, 2024Flash Flooding in Minnesota, June 21, 2024
June 21, 2024 · NWS FSD · 3 events in 3 counties and zones
A second mesoscale convective system in as many nights developed across southeast South Dakota and southwest Minnesota in the late afternoon and early evening in response to a weak mid-level wave and warm advection over a stalled frontal boundary to the south. Rainfall rates up to 2 to 3 inches per hour on top of previously saturated soil resulted in local flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second mesoscale convective system in as many nights developed across southeast South Dakota and southwest Minnesota in the late afternoon and early evening in response to a weak mid-level wave and warm advection over a stalled frontal boundary to the south. Rainfall rates up to 2 to 3 inches per hour on top of previously saturated soil resulted in local flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 5:26 PM CST, 1 hour 34 minutes earlier. Its key messages:
- Widespread thunderstorm activity is expected tonight, bringing risk of severe weather but also another round of very heavy rainfall.
- Evening severe weather risks focus on hail up to 1.5" in diameter, brief 60 mph winds, and a tornado or two.
- Already ongoing flooding may worsen with convection tonight, spreading widespread impacts further into Northwestern Iowa and extreme southeastern South Dakota. Record river flooding is likely on several basins.
- Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection.
Area forecast discussion, Jun 21, 5:26 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
626 PM CDT Fri Jun 21 2024
.KEY MESSAGES...
- Widespread thunderstorm activity is expected tonight,
bringing risk of severe weather but also another round of very
heavy rainfall.
- Evening severe weather risks focus on hail up to 1.5" in
diameter, brief 60 mph winds, and a tornado or two.
- Already ongoing flooding may worsen with convection tonight,
spreading widespread impacts further into Northwestern Iowa
and extreme southeastern South Dakota. Record river flooding
is likely on several basins.
- Conditions will quiet down through the upcoming weekend into
early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration
rain, but several brief risks for passing convection.
&&
.DISCUSSION...
Issued at 244 PM CDT Fri Jun 21 2024
THIS Afternoon: Pesky elevated convection continues along an 850
frontal zone just north of I-90 this afternoon. Weak mid-lvl wave
is beginning to push into central South Dakota this afternoon and
should help serve as a focal point for renewed convection later this
afternoon evening. At the surface, a stationary boundary is
meandering through northeast Nebraska into portions of northwest
Iowa. It's difficult to say if much more northward progression of
the front will take place, given cool outflow from convection to the
north. Further south within the warm sector, we're gradually
reaching convective temperatures spring isolated to scattered
convection to form.
THIS EVENING and TONIGHT: We'll begin to see additional convection
develop later this afternoon along and north of the surface
front. Soundings again reveal a fairly large and tall CAPE
profile, suggesting upwards of 1500-2000 J/KG MLCAPE across the
MO river valley into northwest Iowa. Most of the warm sector
will reside on the edge of the best area of effective shear,
though with values approaching 40 knots near the front, some
supercells will be possible. Hail potentially up to 1.5" may be
possible, but moist soundings may limit overall wind potential.
The coupling of 250-300 J/KG and 0-1km helicity approaching
100-150 m2/s2 could lead to a confined risk of a tornado or two
along the front early this evening.
Perhaps the greatest concern will once again be from heavy rainfall.
Convection forming along the boundary will be very slow moving,
likely drifting east and then southeast as cold pools develop. The
environment remains very primed for heavy rainfall with PWAT values
pushing 200% of normal, deep warm cloud layer, and a classic setup
for training along the warm front this evening. CAMs all support
high rainfall rates as high as 2-3" per hour, leading to the
potential of widespread 2 to 5" rainfall totals across southeastern
South Dakota and Northwestern Iowa, generally between I-90 and
Highway 20 by midnight. The only caveat is if activity can
become a bit more forward propagating than some CAMS suggest.
Convection may be a bit more isolated to scattered further
north towards Highway 14 as convection further south interrupts
the low- lvl flow. The initial burst of heavy convection may
linger through midnight before propagating east of the CWA.
However, a secondary shortwave moving out of western South
Dakota may bring another complex of storms eastwards. CAMS are
more conflicted on if this system will bring a secondary risk
for heavy convection within a linear band north of I-90 through
daybreak.
SATURDAY: Elevated convection may continue deep into the morning
hours of Saturday before shortwave energy drives the baroclinic zone
eastward. Cooler temperatures and dry conditions then move into
the region for the rest of the day Saturday.
SUNDAY: Increasing heights over the Plains leads to a warmer day on
Sunday which is desperately needed after multiple rounds of
rain. Temperatures rise into the 80s.
MONDAY-FRIDAY: The pattern relents for much of the upcoming
week, but that doesn't mean we're out of the woods. A quasi-
zonal flow through mid-week will allow at least one progressive
risk for thunderstorms in the region Monday night as a front
drops in from the northwest. Thankfully with mid-lvl heights
rising over the Rockies, this should drive the associated front
well south of the CWA by Wednesday and Thursday. However, we
just can't shake the rain risks, as most medium range models
show aggressive return flow moving back into the Plains by the
end of next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 617 PM CDT Fri Jun 21 2024
Mostly VFR conditions will transition to MVFR and lower tonight
mostly due to developing thunderstorms along with the potential
for developing fog. Taking a look across the area, scattered
showers and thunderstorms continue to develop mostly north of
I-90 causing MVFR to IFR ceilings/visibilities. Expect
developing more activity to fill in over the course of the
evening with greatest chances being focused east of I-29
overnight. Otherwise, light easterly winds will become more
light and variable overnight as the surface high moves overhead.
With lingering moisture in the lower levels of the atmosphere
especially north of I-90, could see some patchy fog develop
along the Hwy-14 corridor as the surface high decouples the
winds. Lastly, winds will become northwesterly by Saturday
afternoon with some marginal breeziness possible to end the TAF
period.
&&
.HYDROLOGY...
Issued at 244 PM CDT Fri Jun 21 2024
No changes to the ongoing flood watch for the forecast area.
Models in strong agreement that a focal point for heavy rain
will develop this evening south of I-90 and north of Highway 20.
Potential rainfall totals of 2 to 5" may be possible, which may
lead to even worsening conditions on many area rivers, and
increasing the potential for widespread areal flooding. Some
river basins may see record flooding over the upcoming days.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday morning for SDZ038>040-050-
052>071.
MN...Flood Watch through Saturday morning for MNZ071-072-080-081-
089-090-097-098.
IA...Flood Watch through Saturday morning for IAZ001>003-012>014-
020>022.
NE...Flood Watch through Saturday morning for NEZ013.
&&
DISCUSSION...Dux
AVIATION...Dux
HYDROLOGY...DuxHazardous weather outlook, Jun 21, 3:49 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 PM CDT Fri Jun 21 2024
IAZ022-MNZ071-072-080-081-097-SDZ038>040-050-052>065-222200-
Buena Vista-Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-
449 PM CDT Fri Jun 21 2024
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.
.DAY ONE...Tonight.
A few more scattered showers with an occasional rumble of thunder
will be possible through the late evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Ongoing flooding concerns will continue over the next few days due
mostly to lingering inundation and localized rises to creeks/streams.
More scattered showers and storms will be possible by Sunday night.
A few storms may become severe with large hail and damaging winds
being the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020-021-031-MNZ089-090-098-NEZ013-014-SDZ066>071-
222200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Woodbury-
Nobles-Jackson-Rock-Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton-
Union-
449 PM CDT Fri Jun 21 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Tonight.
Scattered showers and thunderstorms will continue to develop through
late tonight. A few storms will become severe with large hail and an
isolated tornado or two being your primary threats.
Prolonged heavy downpours with developing convection could increase
flooding concerns mostly across portions of northwestern IA.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Ongoing flooding concerns will continue over the next few days due
mostly to lingering inundation and localized rises to
creeks/streams.
More scattered showers and storms will be possible by Sunday night.
A few storms may become severe with large hail and damaging winds
being the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 21, 4:02 PM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
502 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 2 N Everly 43.18N 95.32W
06/21/2024 E1.00 Inch Clay IA Public
Report from mPING: Quarter (1.00 in.).
&&
TRMLocal storm report, Jun 21, 4:11 PM CST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
511 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Hail 7 N Lake Andes 43.25N 98.51W
06/21/2024 M0.88 Inch Charles Mix SD Public
&&
JCLocal storm report, Jun 21, 4:27 PM CST, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
527 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM Tstm Wnd Gst 4 WNW Spencer 43.17N 95.22W
06/21/2024 M75 MPH Clay IA ASOS
ASOS station KSPW Spencer Municipal Airport.
&&
TRMLocal storm report, Jun 21, 5:01 PM CST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
601 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Tstm Wnd Gst Orland 43.89N 97.19W
06/21/2024 E65 MPH Lake SD Trained Spotter
Strong wind gusts for about 5 minutes ahead
of the storm estimated at 60 to 70 mph. Blew
sticks and branches all over the yard.
&&
TRMLocal storm report, Jun 21, 5:09 PM CST, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
609 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Hail 6 ENE Dickens 43.17N 94.92W
06/21/2024 E1.00 Inch Clay IA Trained Spotter
In addition to a few dime sized hail stones,
1.35 inch of rain occurred in 22 minutes as
the storm pushed through.
&&
TRMLocal storm report, Jun 21, 5:13 PM CST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
613 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Flash Flood 4 W Orland 43.89N 97.27W
06/21/2024 Lake SD Public
Water running over the road at the
intersection of 476th ave and 271st.
&&
MDFlash Flood, Nobles
- When
- June 21, 7:00 PM CST to 10:00 PM CST
- Where
- Nobles County, 5.08 mi W of Adrian to 5.08 mi NNW of Adrian
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.631, -96.052
Intense rainfall renewed flooding across Interstate 90, especially in areas just east of Magnolia. As a result, sections of Interstate 90 were closed. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for Nobles County.
Flash Flood, Lyon
- When
- June 21, 7:15 PM CST to 9:30 PM CST
- Where
- Lyon County, 3.1 mi N of Garvin to 2.44 mi SE of Balaton
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 44.264, -95.759
Water flowed over the road near the intersection of U.S. Highways 59 and 14 after a couple hours of heavy rainfall up to 2 to 3 inches per hour. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for Lyon County.
Flash Flood, Lincoln
- When
- June 21, 7:20 PM CST to 9:30 PM CST
- Where
- Lincoln County, 2.75 mi ENE of Verdi to 2.38 mi ESE of Lake Benton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.195, -96.299
Rainfall of 2 to 3 inches in a couple hours on saturated soil resulted in flash flooding. Several roads were inundated near Lake Benton and Verdi. For a more comprehensive description of flood damage, please see other entries for river flooding for Lincoln County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 21 to 26, 202416 deaths · 1 event
- Tornadoes and Flooding in Nebraska, June 21 to 30, 202458 injured · $1.8 million · EF0 · 66 events
- Rip Current in New York, June 21, 20242 deaths · 1 event
- Flooding in Minnesota, June 21 to 30, 2024$29 million · 22 events
- Flash Flooding and Flooding in Nebraska, June 21 to 22, 2024$26 million · 78 kt wind · 11 events
- Heat in Arizona, June 21, 20241 death · 1 event
- Heat in Arizona, June 21, 20241 death · 1 event
- Flooding in Iowa, June 21 to 30, 2024$11 million · 12 events
- Flooding in Minnesota, June 21 to 30, 2024$160,000 · 10 events
- Damaging Winds in Nebraska, June 21 to 22, 2024$100,000 · 70 kt wind · 5 events
- Damaging Wind and Lightning Strike in Connecticut, June 21, 20244 injured · $500 · 50 kt wind · 2 events
- Damaging Winds in New York, June 21, 2024$25,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198208, 1198139, 1198142.